Hierarchical-block conditioning approximations for high-dimensional multivariate normal probabilities

Abstract

This paper presents a new method to estimate large-scale multivariate normal probabilities. The approach combines a hierarchical representation with processing of the covariance matrix that decomposes the n-dimensional problem into a sequence of smaller m-dimensional ones. It also includes a d-dimensional conditioning method that further decomposes the m-dimensional problems into smaller d-dimensional problems. The resulting two-level hierarchical-block conditioning method requires Monte Carlo simulations to be performed only in d dimensions, with \(d \ll n\), and allows the complexity of the algorithm’s major cost to be \(O(n \log n)\). The run-time cost of the method depends on two parameters, m and d, where m represents the diagonal block size and controls the sizes of the blocks of the covariance matrix that are replaced by low-rank approximations, and d allows a trade-off of accuracy for expensive computations in the evaluation of the probabilities of m-dimensional blocks. We also introduce an inexpensive block reordering strategy to provide improved accuracy in the overall probability computation. The downside of this method, as with other such conditioning approximations, is the absence of an internal estimate of its error to use in tuning the approximation. Numerical simulations on problems from 2D spatial statistics with dimensions up to 16,384 indicate that the algorithm achieves a \(1\%\) error level and improves the run time over a one-level hierarchical Quasi-Monte Carlo method by a factor between 10 and 15.

This is a preview of subscription content, log in to check access.

Fig. 1

References

  1. Anderson, E., Bai, Z., Bischof, C., Blackford, S., Demmel, J., Dongarra, J., Du Croz, J., Greenbaum, A., Hammerling, S., McKenney, A., et al.: LAPACK Users’ Guide, 3rd edn. SIAM Publications, Philadelphia (1999)

    Google Scholar 

  2. Azzalini, A., Capitanio, A.: The Skew-Normal and Related Families. Cambridge University Press, Cambridge (2014)

    Google Scholar 

  3. Brown, B.M., Resnick, S.I.: Extreme values of independent stochastic processes. J. Appl. Probab. 14, 732–739 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  4. Caflisch, R.E.: Monte Carlo and quasi-Monte Carlo methods. Acta Numer. 7, 1–49 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  5. Connors, R.D., Hess, S., Daly, A.: Analytic approximations for computing probit choice probabilities. Transp. A Transp. Sci. 10, 119–139 (2014)

    Google Scholar 

  6. Genton, M.G.: Skew-Elliptical Distributions and Their Applications: A Journey Beyond Normality. CRC Press, Boca Raton (2004)

    Google Scholar 

  7. Genton, M.G., Keyes, D.E., Turkiyyah, G.M.: Hierarchical decompositions for the computation of high-dimensional multivariate normal probabilities. J. Comput. Graph. Stat. 27, 268–277 (2018)

    MathSciNet  Article  Google Scholar 

  8. Genz, A.: Numerical computation of multivariate normal probabilities. J. Comput. Graph. Stat. 1, 141–149 (1992)

    Google Scholar 

  9. Genz, A., Bretz, F.: Computation of Multivariate Normal and t Probabilities, vol. 195. Springer, Berlin (2009)

    Google Scholar 

  10. Gupta, R.C., Brown, N.: Reliability studies of the skew-normal distribution and its application to a strength–stress model. Commun. Stat. Theory Methods 30, 2427–2445 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  11. Hackbusch, W.: Hierarchical Matrices: Algorithms and Analysis, vol. 49. Springer, Berlin (2015)

    Google Scholar 

  12. Kamakura, W.A.: The estimation of multinomial probit models: a new calibration algorithm. Transp. Sci. 23, 253–265 (1989)

    Article  MATH  Google Scholar 

  13. Kan, R., Robotti, C.: On moments of folded and truncated multivariate normal distributions. J. Comput. Graph. Stat. 26(4), 930–934 (2017)

    MathSciNet  Article  Google Scholar 

  14. Kotz, S., Nadarajah, S.: Multivariate t-Distributions and Their Applications. Cambridge University Press, Cambridge (2004)

    Google Scholar 

  15. Mendell, N.R., Elston, R.: Multifactorial qualitative traits: genetic analysis and prediction of recurrence risks. Biometrics 30, 41–57 (1974)

    MathSciNet  Article  Google Scholar 

  16. Morton, G.M.: A Computer Oriented Geodetic Data Base and a New Technique in File Sequencing. International Business Machines Company, New York (1966)

    Google Scholar 

  17. Muthen, B.: Moments of the censored and truncated bivariate normal distribution. Br. J. Math. Stat. Psychol. 43, 131–143 (1990)

    MathSciNet  Article  MATH  Google Scholar 

  18. Niederreiter, H.: New methods for pseudorandom numbers and pseudorandom vector generation. In: Proceedings of the 24th Conference on Winter Simulation, New York, NY, USA, WSC ’92, pp. 264–269. ACM (1992)

  19. Owen, A., Zhou, Y.: Safe and effective importance sampling. J. Am. Stat. Assoc. 95, 135–143 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  20. R Core Team: R: A Language and Environment for Statistical Computing. R Foundation for Statistical Computing, Vienna, Austria (2016)

    Google Scholar 

  21. Schlather, M.: Models for stationary max-stable random fields. Extremes 5, 33–44 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  22. Smith, R., Tawn, J., Yuen, H.: Statistics of multivariate extremes. Int. Stat. Rev. 58, 47–58 (1990)

    Article  MATH  Google Scholar 

  23. Stewart, G.W.: The efficient generation of random orthogonal matrices with an application to condition estimators. SIAM J. Numer. Anal. 17, 403–409 (1980)

    MathSciNet  Article  MATH  Google Scholar 

  24. Trinh, G., Genz, A.: Bivariate conditioning approximations for multivariate normal probabilities. Stat. Comput. 25, 989–996 (2015)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Jian Cao.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research was supported by King Abdullah University of Science and Technology (KAUST).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cao, J., Genton, M.G., Keyes, D.E. et al. Hierarchical-block conditioning approximations for high-dimensional multivariate normal probabilities. Stat Comput 29, 585–598 (2019). https://doi.org/10.1007/s11222-018-9825-3

Download citation

Keywords

  • Block reordering
  • d-Dimensional conditioning
  • Hierarchical representation
  • Spatial covariance functions
  • Univariate reordering